Facebook Pixel
EmpowHER Guest

My period is very weird this month, I'm on the pill & am not sure what's going on?

By Anonymous November 1, 2009 - 8:02pm
Rate This

I have been on the pill for about 6 years now. I've never really had any problems before, maybe once or twice i would bleed lightly for 2 days in the middle of a pill cycle.
This month, my period came in the third week of taking the pills (I still had 7 days left of the pill). It was quite brown and came and went throughout the day. I brushed it off as nothing and continued taking my pill over the next couple days, ecxpecting it to stop. 4 days later it didn't stop, but was still on and off, and was quite brown. I decided to stop taking my pill and just let my period come early. Usually when I take the last pill of the cycle, my period will come 3 days later. It has now been 7 days since I stopped taking the pill and my period still has not come but I am still spotting quite sporadically and it is very brown.

I am not sure what is going on or why my period has not come but thisd brown spotting is happening? I did miss a pill in the second week of taking it, but I have done that before and nothing weird has ever come of it. I did have sex with my boyfriend, is there a chance I am pregnant? Is there any other explanation?

Add a Comment2 Comments

EmpowHER Guest

I've had a similar problem to this, did your cycle sort itself out in the end?

November 20, 2009 - 10:37am

I know it seems strange and usual, but it is quite common and normal. Some women's periods change for no "apparent" reason, and the change can be: timing during cycle, color (red, pink or brown), duration of bleeding, amount of flow, etc.

One note about birth control pills: you don't actually have a "period", but the bleeding you are experiencing is actually "withdrawal bleeding" from your body withdrawing from the hormones. You can experience "breakthrough bleeding" if you miss a pill during the mid-cycle, and this is OK and normal, too. (Just irritating!). So, you don't need to stop taking the pill once you bleed, as that can actually cause you to bleed irregularly even more, because now your body does not have the hormone levels it needs to effectively do what the pill does best: prevent ovulation, which then prevents the uterine lining from thickening and also creates thicker cervical mucus (to make it difficult for sperm to travel through).

When you stop taking the pill abruptly, then your body may start the process of ovulation...which then triggers the uterine lining to become thicker. Why is this important? The thicker uterine lining (when not on the pill) is actually what helps a fertilized egg implant into the uterus, and create a viable pregnancy. If an egg is not fertilized, then the thick uterine lining is shed...which is a menstrual period.

The opposite is true when using hormonal contraception: the pill helps to prevent the uterine lining from thickening, and so any withdrawal bleeding you experience during the inactive pills is from a thin lining in the uterus...so it will be different from a regular menstrual period.

If you experience bleeding during the active pills in your pack, then this is referred to as breakthrough bleeding, and again, is nothing to worry about. Most women experience this side effect of the hormonal contraceptives.

Now that you have the background information, the last piece of the puzzle is why is it brown? The different color just is an indicator of the "rate of flow" of the blood. A brown discharge versus a bright red discharge basically means that the brown flow has had more time to darken. That's it...nothing serious!

Lastly, a sign of pregnancy is not typically bleeding. You may have heard of implantation bleeding, which is more of a spot of blood over a short period of time, and usually is so slight it is unnoticed by most women.

Does this answer your questions? I think the best thing to do from here is keep taking your pills regularly, do not abruptly stop taking them (unless advised by a doctor), and track your bleeding days. If you continue having breakthrough bleeding during active pills with an unknown reason (a known reason would be missing a pill), and/or if you continue to have periods that are significantly different (lighter, shorter, irregular), then you can call your doctor's office for their recommendation. Doctors are usually more concerned with bleeding that lasts more than 7 days, is extremely heavy or painful, as these can be signs of a medical condition. Otherwise, you may want to try a different brand of pills, as your body does change over time.

Let me know if this helped, or if you need any additional information!

November 1, 2009 - 8:51pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.